Skip to content
My WebMD Sign In, Sign Up

Announcements

Pressures not falling in the less than 120/80 range? See our High Blood Pressure Health Center for information about symptoms and treatment.

To learn more about how lifestyle changes can help manage and prevent symptoms:

Exercise and High Blood Pressure
Healthy Diet - Salt Shockers and Dash Diet



How long for meds to start working.
avatar
sand442 posted:
I just started BP medication yesterday. I have a follow up appointment in 3 weeks. How soon can I reasonably expect to start to see the medication working? Is it immediate or does it take days or weeks to start to bring your numbers down?
Reply
 
avatar
billh99 responded:
You did not indicate the class of med that you are using.

Some will act within an few hours. Other will also start to work in a few hours, but will build up over a few days.
 
avatar
mickyblueyes responded:
It depends, as BillH99 points out, what meds you are on. If you are getting the wrong meds, they will never be effective. I found that out after several years!

Some meds work very quickly, others thke time, so generally speaking, if you do all the right things as well as taking the right meds, 3 weeks is a pretty good average time to see some results. Good luck!
 
avatar
percyndi replied to mickyblueyes's response:
I just started taking Inderal for hypertension 6 days ago My bp has not started coming down yet Is that normal?
 
avatar
sand442 responded:
Ah, thanks I'm on a beta blocker Metoprolol. It's working now. It took about a week and a half before I really started noticing lower numbers. My average daily used to be 135/90 range and I'm down to 120/70. I'm only on 25mgs at the moment but I'm still spiking at the dr's office so it looks like we'll be moving up to 50mgs shortly. It hasn't been nearly as bas as I assumed it would be.
 
avatar
kjme11374 replied to sand442's response:
sand442, same med for me but I take metroprolol for heart related (and toprol for BP). but I still get huge (I mean HUGE) spikes ( 168/117 with HR of 158) that dr. cant explain. All tests basically negative (that's a good thing but I'd almost rather them find something to explain my complaints (that I feel are being brushed off).

I've actually gotten to the point, though, that I DONT have "white coat syndrome" when i go to Dr. office.

I dont know anything about anything and I certainly have no medical knowledge beyond my own situation,, but my PERSONAL opinion is that you haven't been on metoprolol long enough to warrant upping the mg.

You should discuss your concerns with your doctor.
 
avatar
billh99 replied to kjme11374's response:
but I take metroprolol for heart related (and toprol for BP).

I don't know if you made a mistake and wrote down the wrong med or maybe you have 2 different doctors that prescribed these.

But Toprol is the brand name and metoprolol is the generic for the same medicine.
 
avatar
kjme11374 replied to billh99's response:
I did make a mistake. I take another med for BP.
 
avatar
FemmeFatalexX1 replied to billh99's response:
well done you.
 
avatar
LesleyTan replied to sand442's response:
White Coat Syndrome??? I spike at the pharmacy, but my home reading is good, and low, even after hard exercise, (is my machine inferior?) but the pharmacist said it is bad that my HR is low (average 60 and my BP is so high (only at the pharmacy) 160???? over 90??? so she asked me to check my homocistene and cholesterol levels so I am waiting for the results on Monday, why is that so bad?
 
avatar
billh99 replied to LesleyTan's response:
White Coat Syndrome???

That is when you have see a doctor and the "stress" causes and increase in BP. It could also happen with other medical professionals such as a pharmacist.

If you are checking your BP at the pharmacist as a public machine where you set in a chair with a built in cuff those are not always correct. They might not have the right cuff for you, you might have a heart rhythm that confuses the automatic machine or it might be out of calibration.

If the pharmacist uses a manual cuff and stethoscope then it should be a good reading. You can take you machine to the pharmacist and have them check it's reading with what they get.

A heart rate of 60 is not too low. It is at the lower end of "normal". But many people, specially those that exercise a lot will often have hear rate as low as 40 and even lower and still be normal.

BP should rise during exercise, but it will quickly drop afterwards and is often lower than it was before exercise.

It sounds like you would do well to see a doctor. And ask about an ambulatory blood pressure measurement. That uses a machine that will take your BP every 15 minutes through out the day and see what it is really doing.
 
avatar
cazz1956 replied to kjme11374's response:
huge spikes are mine 263/154 wish mine were as low as yours
 
avatar
mshernandez49 replied to cazz1956's response:
am on 3 types of meds clonidine which is a fast at bringing bp down.lisinipirl and novasac. my bp went as high as 300/163. my readings now are norml,120/80 115/79.i also excersice daily and most importantly change wat you consume.
 
avatar
ljmahar replied to mshernandez49's response:
Will you please email me? leana.j.mahar@gmail.com
 
avatar
ajaris replied to mshernandez49's response:
did you have to go to the ER? my boyf was 210 he had to go.. they lowered it to 149


Helpful Tips

Blood pressure
I would like to know what couph medicine I can take with out my blood pressure going up. My dr gave me a inhaler, but sometimes it's not ... More
Was this Helpful?
6 of 11 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health General and Consultative Heart Care Center